Montana, 2005

Hail and Damaging Wind in Montana, June 27, 2005

June 27, 2005 · NWS BYZ · 9 events in 5 counties and zones

7 hail, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 27, 1:48 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 27, 1:48 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT MON JUN 27 2005

.SHORT TERM...VALID FOR TUE AND WED...

MODELS IN GOOD AGREEMENT ON BRINGING TROF THROUGH AREA NEXT DAY
OR TWO...THOUGH GFS A LITTLE SLOWER OVERALL THAN NAM. WILL
GENERALLY LEAN TOWARD GFS FOR THIS PACKAGE.

STRONG S/W MOVING INTO WESTERN/SOUTHWESTERN ZONES THIS AFTERNOON.
UPPER DYNAMICS ...GOOD MOISTURE AND VEERING WIND PROFILE WILL
MAKE UP FOR LOWER CAPE VALUES THAN LAST FEW DAYS AND PROVIDE
POTENTIAL FOR SEVERE STORMS. MAIN THREAT WILL BE HAIL. ALSO A
LITTLE CONCERNED OVER POTENTIAL FOR HEAVY RAIN AS STORMS WILL BE
SLOWER MOVING THAN LAST FEW DAYS DUE TO WEAKER 700MB FLOW. FOCUS
OF ACTIVITY SHOULD SHIFT TO CENTRAL AND EAST OVERNIGHT AS S/W AND
UPPER DIVERGENCE AREA DRIFTS ACROSS AREA. WILL LINGER POPS INTO
EARLY MORNING HOURS IN NORTHEAST ZONES.

FOR TUESDAY...UPPER JET OVER AREA WITH SURFACE LOW SETTING UP
OVER NE WYOMING/NW SOUTH DAKOTA BY AFTERNOON. MORE DYNAMICS CROSS
ENTIRE REGION AS TROF MOVES OVER. CAPE VALUES AND WIND PROFILE
FAVOR SEVERE WEATHER IN FAR EASTERN ZONES...THOUGH MOST LOCATIONS
SHOULD SEE CONVECTIVE ACTIVITY. TROF AXIS LINGERS OVER AREA
WEDNESDAY BUT WITH WESTERLY FLOW AT LOW LEVELS WILL ONLY CARRY
SLIGHT CHANCE POPS AT THIS TIME. TESAR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WEST AND SHIFT EAST
THROUGH THE EVENING. THE STORMS WILL LIKELY HAVE HEAVY RAIN ALONG
WITH SOME HAIL. THE STORMS WILL BE LATER TO GET INTO THE EAST.
THE STORMS WILL CLEAR THE WEST BY AROUND 04Z AND THE EAST BY 08Z.
HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 057/078 057/074 052/082 054/084 057/082 055/079 057/082
    64/T    42/T    00/U    00/U    02/T    02/T    20/B
LVM 046/071 047/073 049/078 051/082 051/080 050/077 052/080
    53/T    42/T    20/B    00/B    02/T    22/T    20/B
HDN 056/080 055/073 052/084 055/086 057/083 056/083 058/086
    44/T    42/T    00/U    00/U    02/T    02/T    21/B
MLS 061/084 057/073 055/083 057/088 056/086 056/084 057/087
    53/T    52/T    00/U    00/U    02/T    02/T    22/T
4BQ 060/084 057/073 053/083 055/088 057/086 055/084 058/087
    33/T    42/T    00/B    00/U    02/T    02/T    22/T
BHK 058/083 054/071 053/078 056/084 054/082 054/079 055/082
    53/T    42/T    00/B    00/B    02/T    02/T    22/T
SHR 052/085 052/076 049/079 052/083 054/082 052/081 055/084
    33/T    32/T    00/U    00/U    02/T    02/T    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 27, 3:00 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT MON JUN 27 2005

MTZ028>030-034-035-038>042-056>058-063>068-WYZ098-099-282200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
400 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
THE MAIN THREAT. HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036-037-282200-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
400 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING. A
FEW STORMS MAY BE SEVERE DURING THE EARLY EVENING WITH LARGE HAIL
THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND SOME STORMS MAY
BE SEVERE DURING THE AFTERNOON AND EARLY EVENING. NO HAZARDOUS
WEATHER EXPECTED AFTER MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 161 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Park

When
June 27, 3:18 PM MST
Where
Park County, 5 mi W of Livingston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -110.667

Hail, Wheatland

When
June 27, 3:57 PM MST
Where
Wheatland County, Harlowton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.433, -109.817

Funnel Cloud, Wheatland

When
June 27, 4:17 PM MST
Where
Wheatland County, 2 mi W of Shawmut
Reported by
STORM CHASER
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Wall cloud and funnel cloud just west of Shawmut

Hail, Wheatland

When
June 27, 4:30 PM MST
Where
Wheatland County, Shawmut
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.350, -109.517

Hail, Stillwater

When
June 27, 4:55 PM MST
Where
Stillwater County, 7 mi N of Reed Pt
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.800, -109.550

Hail, Stillwater

When
June 27, 4:55 PM MST
Where
Stillwater County, 18 mi NW of Columbus
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.817, -109.517

Hail, Stillwater

When
June 27, 6:36 PM MST
Where
Stillwater County, 7 mi NE of Rapelje
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -109.167

Thunderstorm Wind, Musselshell

When
June 27, 7:40 PM MST
Where
Musselshell County, 10 mi SE of Roundup
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.350, -108.383

Hail, Yellowstone

When
June 27, 8:15 PM MST
Where
Yellowstone County, 15 mi N of Pompeys Pillar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.217, -107.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452888, 5452889, 5452890, 5452891, 5452892, 5452893, 5452894, 5452958, 5452959.